• 18
    Aug
  • Cross-Allergy Among the 6-lactam Antibiotic Agents: RESULTS part 2

carbapenems

Penicillin Allergy

The true incidence of penicillin allergy is unknown, although 5% to 20% of the population report this type of allergy, often with a vague or unconfirmed history. The penicilloyl derivative is the most frequently implicated metabolite in IgE-mediated reactions to penicillin. Anaphylaxis, the most severe of the type I reactions, occurs in 0.01% to 0.05% of penicillin courses and is fatal in 10% of such cases. It occurs most commonly in people 20 to 49 years old and in patients who have undergone parenteral administration of the drug. Fear of anaphylaxis may prevent the clinician from prescribing penicillin and other £-lactam agents to patients with a history of penicillin allergy, which in turn may result in the use of less effective, more toxic, more expensive or broader-spectrum alternatives.

The most common reactions to penicillin are type IV delayed hypersensitivity reactions. These present most frequently as a maculopapular or morbilliform rash and occur in 1% to 4% of patients taking penicillin. The incidence of rashes due to the aminopenicillins (ampicillin or amoxicillin) is generally higher (5.2% to 9.5%) and is significantly higher (69% to 100%) among patients with viral illness, the most common example being infectious mononucleosis caused by Epstein-Barr virus. Until recently, delayed reactions were considered idiopathic, with an unknown immunological mechanism, but it is now thought that they are caused by T cell stimulation; these reactions are subclassified on the basis of the specific T cells activated.

Patch testing can be used to identify or confirm delayed-type allergy to specific agents. The procedure involves patch, prick, and/or intradermal testing with the suspect drug, with results read shortly after application and again after 1 to 4 days.8,9 This form of testing is not to be confused with the skin testing used to detect immediate IgE-mediated reactions, which is read after 15 to 30 min, as discussed below.
generic viagra online

Allergic reactions must be differentiated from side effects or drug intolerance, so a detailed history and assessment of the reaction must be obtained (Table 2). For patients reporting a “rash”, it is especially important to differentiate between hives, which are IgE-mediated reactions, and more benign maculopapular reactions. This will help to determine if the patient is indeed allergic, the type of allergic reaction, and the associated risks of cross-reactivity with other £-lactam agents.

Table 2. Information Required for an Allergy History

    Detailed description of the reaction, including symptoms, severity, duration
    Route of drug administration and duration of therapy
    Interval between initiation of therapy and reaction (timing of onset)
    Whether the reaction required treatment
    How long ago the reaction occurred (patient’s age at time of reaction) History of other antibiotics taken since the reaction and outcome (refer to old charts) Presence of a medical alert bracelet
    Whether skin testing has ever been performed (and if so, the results) Consideration of possible causes of the reaction (antibiotic, other drugs, disease)

Penicillin-specific IgE decreases over time; therefore, the risk of allergy decreases with time. After 10 years, 70% of adults with a documented penicillin allergy have undetectable levels of IgE. An individual’s risk of penicillin allergy is not increased by having a family member with a penicillin allergy.

Penicillin-Allergic Patients

Risks of Prescribing Penicillins

In general, administration of any penicillin agent to a patient with a history of penicillin allergy should be avoided, although an exception may be made for patients who experienced a late-onset, non-urticarial rash following the administration of an aminopenicillin. If an accurate history cannot be obtained, or there is uncertainty as to whether the rash was strictly maculopapular or morbilliform, the clinician should err on the side of caution and assume that the rash was urticarial.

Skin testing performed by an experienced clinician is the most accurate way of assessing true IgE-mediated allergy to penicillin. Such testing is indicated for patients with a history of penicillin allergy for whom penicillin therapy is warranted. The procedure (epicutaneous scratch or prick followed by intradermal administration of the agent) is not without risk, as systemic reactions to skin testing have been described. Such reactions occur in less than 1% of patients overall but more frequently (greater than 2%) among patients with a positive test result.
canadian pharmacy cialis

Penicillin skin testing is performed with determinants of both the major metabolite (benzylpenicilloyl [Pre-Pen, not available in Canada at the time of writing]) and the minor metabolites (not commercially available; aqueous penicillin G is used). It has also been recommended that the aminopenicillins (amoxicillin and ampicillin) be included as reagents for skin testing. In vitro tests for IgE antibodies (e.g., by radioallergosorbent testing and enzyme-linked immunosorbent assay) are not sensitive and are not recommended.

Among people who have been labelled as allergic to penicillin, only 10% to 20% will have a positive result when IgE skin testing is performed. Patients with positive skin test results have a 50% or greater chance of an immediate allergic reaction if penicillin is readministered. Therefore, prescribing penicillin for a patient with a positive skin test result should be avoided, unless desensitization is performed. Desensitization involves the administration of incremental doses of the agent to be prescribed, at intervals of 15 to 30 min, orally or by the IV route (or both). This procedure must be performed by an experienced clinician in a monitored setting and only after informed consent has been obtained.5,14 Desensitization does not ensure that future administration of the same antibiotic will be safe. If a subsequent course of therapy is required, the patient must again undergo evaluation and possibly desensitization.

Patients with a negative skin test result may be carefully challenged with incremental doses of a penicillin (orally, followed by intravenously, if required) in a supervised setting; only up to 3% of these patients will experience an IgE-mediated reaction, the majority of which are urticaria or mild cutaneous reactions. In one recent study, patients with a history of IgE- mediated penicillin allergy and a negative skin test result were not resensitized to penicillin during repeat courses of oral penicillin, which suggests that repeat skin testing may not be required for patients with an initial negative result.
Viagra Professional

Recommendation: Skin testing is necessary for patients with a history of type I allergy to penicillin if a penicillin is required. If the result of skin testing is negative, the patient may receive penicillin under supervision. If the result is positive, avoid penicillin or attempt desensitization.

Online Pharmacy